Alert archive / Iowa / Flash Flood Warnings in 2008

Flash Flood Warning 22, NWS Omaha, NE

June 5, 20084 counties in Iowa

NWS Omaha, NE issued this flash flood warning at Jun 5, 2008, 2:43 AM CDT for 4 counties in Iowa. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 5, 2008, 2:43 AM CDT (07:43 UTC)
Expired
Jun 5, 2008, 5:45 AM CDT
In force
3 hr
Issued by
NWS Omaha, NE
Area
Storm-based polygon
Flood severity
None

Counties Fremont County, IA, Mills County, IA, Montgomery County, IA, Page County, IA

The radar

The Omaha radar (KOAX), 106 km from the middle of the area, began a volume at 07:44 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Omaha, NE (KOAX), launched 00:00Z, 7.7 hours before the alert went out and 106 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Omaha, NE at 00:00Z on 2008-06-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2024 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Omaha, NE at 00:00Z on 2008-06-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 224 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2024 J/kg
Mixed-layer CIN
-49 J/kg
Mixed-layer LCL
774 m above ground
0-6 km bulk shear
52 kt
0-1 km storm-relative helicity
224 m²/s²
0-3 km storm-relative helicity
331 m²/s²
Significant tornado parameter
3.7
Supercell composite
18.9

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS53 KOAX 050745
FFWOAX
IAC071-129-137-145-051045-
/O.NEW.KOAX.FF.W.0022.080605T0743Z-080605T1045Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
243 AM CDT THU JUN 5 2008

THE NATIONAL WEATHER SERVICE IN OMAHA HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  FREMONT COUNTY IN SOUTHWEST IOWA...
  MILLS COUNTY IN SOUTHWEST IOWA...
  MONTGOMERY COUNTY IN SOUTHWEST IOWA...
  PAGE COUNTY IN SOUTHWEST IOWA...

* UNTIL 545 AM CDT.

* AT 239 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR AND         
  SPOTTER REPORTS INDICATED 2 TO 5 INCHES OF RAINFALL ACROSS
  MUCH OF THE WARNED AREA.  THUNDERSTORMS ARE EXPECTED TO END    
  SOON...BUT FLASH FLOODING WILL CONTINUE FOR A WHILE.

* LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO VILLISCA...
  STANTON...RED OAK...PACIFIC JUNCTION...MALVERN...GLENWOOD...EMERSON
  CLARINDA AND ELLIOTT.

A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR IS ALREADY
OCCURRING. IF YOU ARE IN THE WARNED AREA...MOVE TO HIGHER GROUND
IMMEDIATELY. IF YOU LIVE ALONG A STREAM OR A CREEK IN THE AFFECTED
AREA...TAKE IMMEDIATE PRECAUTIONS TO PROTECT LIFE AND PROPERTY.

DO NOT ATTEMPT TO CROSS SWIFTLY FLOWING WATERS OR WATERS OF AN
UNKNOWN DEPTH BY FOOT...OR BY AUTOMOBILE.

BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODING. IF FLASH FLOODING IS OBSERVED...ACT QUICKLY AND
MOVE TO HIGHER GROUND.

LAT...LON 4058 9492 4067 9578 4115 9584 4116 9497
TIME...MOT...LOC 0743Z 180DEG 0KT 4090 9557

$$

POLLACK
2 follow-up statements
000 
WGUS73 KOAX 050920
FFSOAX

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
419 AM CDT THU JUN 5 2008

IAC071-129-137-145-051045-
/O.CON.KOAX.FF.W.0022.000000T0000Z-080605T1045Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
FREMONT IA-PAGE IA-MONTGOMERY IA-MILLS IA-
419 AM CDT THU JUN 5 2008

...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 545 AM CDT FOR
MILLS...MONTGOMERY...PAGE AND FREMONT COUNTIES...

AT 417 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A THUNDERSTORM PRODUCING FLASH FLOODING OVER THE WARNED 
AREA.  ADDITIONAL RAINFALL OF AROUND AN INCH IS LIKELY...WHICH 
WILL CREATE ADDITIONAL FLASH FLOODING.  IT WILL ALSO ADD TO THE
EXISTING FLOODING ALONG THE NISHNABOTNA RIVER AND ITS TRIBUTARIES. 

LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO VILLISCA...
STANTON...RED OAK...PACIFIC JUNCTION...MALVERN...GLENWOOD...EMERSON
AND ELLIOTT

EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL
CREEKS AND STREAMS...COUNTRY ROADS...AS WELL AS FARMLAND ALONG THE
BANKS OF CREEKS AND STREAMS.

LAT...LON 4058 9492 4067 9578 4115 9584 4116 9497
TIME...MOT...LOC 0919Z 180DEG 0KT 4090 9557

$$

POLLACK
000 
WGUS73 KOAX 051037
FFSOAX

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
533 AM CDT THU JUN 5 2008

IAC071-129-137-145-051045-
/O.CON.KOAX.FF.W.0022.000000T0000Z-080605T1045Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
FREMONT IA-PAGE IA-MONTGOMERY IA-MILLS IA-
533 AM CDT THU JUN 5 2008

...A FLASH FLOOD WARNING WILL BE ALLOWED TO EXPIRE AT 545 AM CDT FOR 
MILLS...MONTGOMERY...PAGE AND FREMONT COUNTIES...

AT 532 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR SHOWED 
THUNDERSTORMS WERE MOVING AWAY FROM THE AREA.  FLASH FLOODING WILL
SUBSIDE IN THE WARNED AREA EARLY THIS MORNING.  HOWEVER...THE
EXCESS WATER WILL BE FLOWING INTO THE BRANCHES OF THE NISHNABOTNA...
TARKIO...AND NODAWAY RIVERS.  MODERATE TO MAJOR RIVER FLOODING 
WILL DEVELOP ON THESE RIVERS DURING THE DAY.

LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO VILLISCA...
STANTON...RED OAK...PACIFIC JUNCTION...MALVERN...GLENWOOD...EMERSON
AND ELLIOTT

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY. MOVE TO HIGHER GROUND.

LAT...LON 4058 9492 4067 9578 4115 9584 4116 9497
TIME...MOT...LOC 1033Z 180DEG 0KT 4090 9557

$$

POLLACK

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Omaha, NE wrote its last area forecast discussion before this flash flood warning went out at Jun 4, 2:50 PM CDT, 11 hours 53 minutes earlier.

Area forecast discussion, Jun 4, 2:50 PM CDT, 11 hours 53 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
250 PM CDT WED JUN 4 2008

.DISCUSSION...
ACTIVE PATTERN CONTINUES THROUGH THE FORECAST PERIOD. MAIN
CONCERNS WILL BE WITH TIMING AND LOCATION OF CONVECTION.

18Z SURFACE ANALYSIS SHOWED LOW PRESSURE OVER SOUTHEAST COLORADO
WITH A WARM FRONT STRETCHING FROM SOUTHWEST INTO NORTHEAST KANSAS
AND NORTHERN MISSOURI. SOME CONVECTION ALREADY DEVELOPING IN CENTRAL
NEBRASKA AND NEAR SOUTHEAST SOUTH DAKOTA BORDER. INITIAL THOUGHTS
ARE FOR WARM FRONT NEAR SOUTHEAST BORDER TO BECOME THE MAIN
FOCUS FOR CONVECTION LATER THIS AFTERNOON AND THIS EVENING AS LOW
LEVEL JET KICKS IN AND COLORADO LOW LIFTS NORTHEAST TOWARD NEBRASKA.
PW VALUES APPROACHING 2 INCHES ACROSS THE AREA TONIGHT SO HEAVY RAIN
ALSO LIKELY WITH THE STORMS. EXPECT CONVECTION TO MAKE STEADY
PROGRESS NORTH OVERNIGHT AS BOTH NAM AND GFS MOVE 850-700MB THETA-E
AXIS FROM NEAR THE NEBRASKA KANSAS BORDER THIS EVENING TO SOUTHEAST
SOUTH DAKOTA AND NORTH CENTRAL IOWA BY MORNING. WILL ISSUE HEADLINES
FOR FLASH FLOOD WATCH TONIGHT 00Z-12Z FOR THE ENTIRE CWA DUE TO
RECENT RAINFALL.

AFTER A MORNING BREAK...THREAT OF SEVERE STORMS AND HEAVY RAIN WILL
RETURN TO THE AREA THURSDAY AFTERNOON AND THURSDAY NIGHT AS COLD
FRONT MOVES THROUGH ACCOMPANIED BY A STRONG UPPER WAVE...WITH
ANOTHER FRONT COMING ACROSS ON SATURDAY FOR YET ANOTHER CHANCE
OF STORMS.

LITTLE CHANGE TO THE EXTENDED AT THIS TIME WITH TREND TOWARD HPC
GUIDANCE.

&&

.AVIATION...
FOR TAF SITES KOMA...KLNK AND KOFK THRU 05/00Z.

STUBBORN LOW LEVEL MOISTURE KEPT MVFR/IFR CONDITIONS IN PLACE MUCH
OF THE MORNING...WITH KOMA STILL BELOW FL020 CIGS. HOWEVER EXPECT
CIGS TO LIFT TO VFR SOON AND REMAIN VFR THROUGH THE EVENING.
THUNDERSTORM DEVELOPMENT WILL LIKELY OCCUR IN CENTRAL NEBRASKA THEN
MOVE EAST WITH TIME...REACHING TAF SITES AFTER 03Z. SOME STORMS
COULD BE STRONG. LINGERING THUNDERSTORMS ARE POSSIBLE THROUGH
12Z-14Z TIMEFRAME. THEN A QUICK RETURN TO SOUTHERLY LOW LEVEL FLOW
BY 18Z WITH WIND SPEEDS GUSTING OVER 30KTS MUCH OF THE DAY. A COLD
FRONT WILL BE APPROACHING THE AREA FROM THE WEST LATE IN THE DAY
THURSDAY...AND WILL PRODUCE STRONG THUNDERSTORMS...LIKELY AFTER 22Z.

&&

.OAX WATCHES/WARNINGS/ADVISORIES...
NE...FLASH FLOOD WATCH FROM 7 PM CDT THIS EVENING THROUGH THURSDAY
     MORNING FOR NEZ011-012-015>018-030>034-042>045-050>053-
     065>068-078-088>093.

IA...FLASH FLOOD WATCH FROM 7 PM CDT THIS EVENING THROUGH THURSDAY
     MORNING FOR IAZ043-055-056-069-079-080-090-091.
&&

FOBERT/DERGAN
Hazardous weather outlook, Jun 4, 4:28 PM CDT, 10 hours 15 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
428 PM CDT WED JUN 4 2008

IAZ043-055-056-069-079-080-090-091-NEZ011-012-015>018-030>034-
042>045-050>053-065>068-078-088>093-051000-
MONONA-HARRISON-SHELBY-POTTAWATTAMIE-MILLS-MONTGOMERY-FREMONT-
PAGE-KNOX-CEDAR-THURSTON-ANTELOPE-PIERCE-WAYNE-BOONE-MADISON-
STANTON-CUMING-BURT-PLATTE-COLFAX-DODGE-WASHINGTON-BUTLER-
SAUNDERS-DOUGLAS-SARPY-SEWARD-LANCASTER-CASS-OTOE-SALINE-
JEFFERSON-GAGE-JOHNSON-NEMAHA-PAWNEE-RICHARDSON-
428 PM CDT WED JUN 4 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST
IOWA...WEST CENTRAL IOWA...EAST CENTRAL NEBRASKA...NORTHEAST
NEBRASKA AND SOUTHEAST NEBRASKA.

.DAY ONE...TONIGHT AND THURSDAY

SEVERE THUNDERSTORMS ARE LIKELY ACROSS THE AREA TONIGHT WITH
LARGE HAIL...DAMAGING WINDS AND ISOLATED TORNADOES THE PRIMARY
HAZARDS. SCATTERED THUNDERSTORMS HAD DEVELOPED NORTH OF A WARM FRONT
ALONG THE NEBRASKA...KANSAS BORDER LATE THIS AFTERNOON. STORMS WILL
SPREAD OR DEVELOP NORTH AHEAD OF THE WARM FRONT TONIGHT AS THE LOW
LEVEL JET INTENSIFIES.

SEVERE STORMS ARE POSSIBLE AGAIN THURSDAY AFTERNOON AS A COLD FRONT
APPROACHES THE AREA. LARGE HAIL...DAMAGING WINDS AND ISOLATED TORNADOES
WILL AGAIN BE THE PRIMARY HAZARDS ASSOCIATED WITH THE STORMS. HEAVY
RAIN IS ALSO POSSIBLE.

.DAYS TWO THROUGH SEVEN...THURSDAY NIGHT THROUGH WEDNESDAY

SEVERE THUNDERSTORMS WITH LARGE HAIL...DAMAGING WINDS...ISOLATED
TORNADOES AND HEAVY RAIN WILL BE POSSIBLE YET THURSDAY NIGHT.
THERE WILL BE ANOTHER CHANCE OF THUNDERSTORMS ON SATURDAY AND
SATURDAY NIGHT AS ANOTHER COLD FRONT MOVES THROUGH THE REGION.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL LIKELY BE REQUIRED THROUGH THIS EVENING
ACROSS MUCH OF THE AREA.

FOBERT

In the hours before

Local storm report, Jun 5, 12:47 AM CDT, 1 hour 56 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
1247 AM CDT THU JUN 05 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1200 AM     TSTM WND GST     6 N JOHNSON             40.50N 96.00W
06/05/2008  E60.00 MPH       NEMAHA             NE   PUBLIC

1231 AM     HAIL             AUBURN                  40.39N 95.84W
06/05/2008  E1.00 INCH       NEMAHA             NE   TRAINED SPOTTER

&&

BG
Local storm report, Jun 5, 1:12 AM CDT, 1 hour 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
112 AM CDT THU JUN 05 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0111 AM     HEAVY RAIN       FIRTH                   40.53N 96.60W
06/05/2008  M5.50 INCH       LANCASTER          NE   EMERGENCY MNGR

0111 AM     HEAVY RAIN       PANAMA                  40.60N 96.51W
06/05/2008  M5.50 INCH       LANCASTER          NE   EMERGENCY MNGR

0111 AM     HEAVY RAIN       HICKMAN                 40.62N 96.63W
06/05/2008  M5.50 INCH       LANCASTER          NE   EMERGENCY MNGR

&&

BG
Local storm report, Jun 5, 1:19 AM CDT, 1 hour 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
119 AM CDT THU JUN 05 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0119 AM     HEAVY RAIN       N RED OAK               41.01N 95.22W
06/05/2008  M3.56 INCH       MONTGOMERY         IA   TRAINED SPOTTER

&&

BG
Local storm report, Jun 5, 1:32 AM CDT, 1 hour 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
132 AM CDT THU JUN 05 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0130 AM     HEAVY RAIN       UNADILLA                40.68N 96.27W
06/05/2008  M3.40 INCH       OTOE               NE   EMERGENCY MNGR

0130 AM     HEAVY RAIN       PALMYRA                 40.71N 96.39W
06/05/2008  M5.00 INCH       OTOE               NE   EMERGENCY MNGR

&&

BG
Local storm report, Jun 5, 1:58 AM CDT, 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
158 AM CDT THU JUN 05 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0120 AM     HAIL             CLARINDA                40.74N 95.04W
06/05/2008  M0.88 INCH       PAGE               IA   LAW ENFORCEMENT

&&

BG
Local storm report, Jun 5, 2:00 AM CDT, 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
200 AM CDT THU JUN 05 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0159 AM     HEAVY RAIN       4 S GLENWOOD            40.99N 95.74W
06/05/2008  M4.00 INCH       MILLS              IA   TRAINED SPOTTER

            AT WASTE WATER TREATMENT FACILITY

&&

BG

The office that day

Everything else NWS Omaha, NE issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 4, 7:09 PM CDTTornado WarningOAXMontgomery51 min
Jun 4, 8:02 PM CDTSevere Thunderstorm WarningOAXMontgomery28 min
Jun 4, 8:19 PM CDTSevere Thunderstorm WarningOAXMills41 min
Jun 4, 8:36 PM CDTSevere Thunderstorm WarningOAXMills39 min
Jun 4, 9:17 PM CDTSevere Thunderstorm WarningOAXMills, Montgomery, Pottawattamie, Shelby58 min
Jun 4, 9:24 PM CDTSevere Thunderstorm WarningOAXFremont, Mills, Montgomery, Page66 min
Jun 4, 9:56 PM CDTSevere Thunderstorm WarningOAXMonona49 min
Jun 4, 10:12 PM CDTSevere Thunderstorm WarningOAXMills, Montgomery, Pottawattamie, Shelby27 min
Jun 4, 10:22 PM CDTSevere Thunderstorm WarningOAXFremont, Mills, Montgomery, Page38 min
Jun 4, 10:51 PM CDTFlash Flood WarningOAXFremont, Mills, Montgomery, Page4 hr
Jun 5, 12:04 AM CDTRiver Flood WarningOAXMontgomery33 hr
Jun 5, 12:04 AM CDTRiver Flood WarningOAXFremont14 days
Jun 5, 12:04 AM CDTRiver Flood WarningOAXPottawattamie33 hr
Jun 5, 12:04 AM CDTRiver Flood WarningOAXFremont33 hr
Jun 5, 12:15 AM CDTSevere Thunderstorm WarningOAXMills, Montgomery33 min
Jun 5, 12:28 AM CDTSevere Thunderstorm WarningOAXMontgomery, Page47 min
Jun 5, 12:29 AM CDTRiver Flood WarningOAXFremont11 days
Jun 5, 1:20 AM CDTSevere Thunderstorm WarningOAXPage40 min
Jun 5, 3:17 AM CDTRiver Flood WarningOAXPage43 hr
Jun 5, 4:12 AM CDTWind AdvisoryOAXFremont, Harrison, Mills, Monona, Montgomery, Page and 2 more17 hr
Jun 5, 11:03 AM CDTAreal Flood WarningOAXMills12 hr
Jun 5, 12:07 PM CDTSevere Thunderstorm WarningOAXMonona15 min
Jun 5, 6:24 PM CDTSevere Thunderstorm WarningOAXFremont, Mills51 min
Jun 5, 6:37 PM CDTTornado WarningOAXFremont38 min

Nearby

Flash Flood Warnings in Iowa, 2008Every flash flood warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.